Coughing and Heart Failure

Why a Cough May Be an Important Sign of Heart Failure

Table of Contents
View All
Table of Contents

If you have a long-term cough with congestive heart failure, that cough is something to pay attention to. It's called a cardiac cough and it may indicate that:

  • Your heart condition is getting worse
  • Treatment isn't working as well as it needs to be
  • You're having side effects from your heart-failure medication
  • You have undiagnosed heart failure

This article explores the symptoms and causes of a cardiac cough and when to get medical help for it.

Symptoms of Cardiac Cough

Verywell / Laura Porter

What Are the Symptoms of a Cardiac Cough?

The symptoms of a cardiac cough vary depending on the specific cause. Possible symptoms include:

  • A wet cough that produces sputum (mucus) that may be slightly pink due to blood
  • Heavy wheezing, or a whistling sound that happens while breathing, accompanied by coughing
  • Shortness of breath while engaging in activities or lying down
  • Paroxysmal nocturnal dyspnea (waking up due to coughing and shortness of breath)
  • A bubbling feeling in the chest due to fluid buildup in the lungs
  • A long-term dry cough that doesn't get better when treated

If you're showing signs of a cardiac cough, you may also have other symptoms of heart failure such as fatigue and swelling.

Causes of Cardiac Coughing

Congestive heart failure causes excess fluid (congestion) to build up in your body. That adds to your blood volume and can ease the strain on your heart.

When this fluid builds up in the alveoli (air sacs) in your lungs, it's called lung congestion. The cardiac cough is your body's attempt to clear out the fluid.

Causes of lung congestion include:

  • Worsening heart failure
  • Your prescription heart medication not working as effectively as it should (possibly due to worsening heart failure)
  • Not taking your heart medication as prescribed
  • A side effect of angiotensin-converting enzyme (ACE) inhibitors, a type of medication commonly prescribed for heart failure

The cough from ACE inhibitors tends to be a dry, hacking cough. If it's bad enough, you may need to switch to a different heart medication.

If you suspect this side effect, let your healthcare provider know right away. Don't stop taking your heart medication without their approval, even if you think it's triggering your cough.

Heart Failure and Lung Disease

Sometimes, a cough is mistaken for a symptom of lung disease when it's actually a heart problem triggered by lung disease.

A type of right-sided heart disease called cor pulmonale is always caused by lung disease. Potential causes include:

Because of the threat to your heart, don't assume a new or different type of cough is because of your respiratory condition.

Heart Failure Healthcare Provider Discussion Guide

Get our printable guide for your next healthcare provider's appointment to help you ask the right questions.

Doctor Discussion Guide

When to See a Healthcare Provider

You should contact your healthcare provider if:

  • You have heart failure and are coughing
  • You start coughing soon after a change in heart-failure medications or dosage adjustment
  • You aren't diagnosed with heart disease but have a cough and other symptoms that could point to heart failure
  • You have lung disease and develop a new type of cough or worsening cough

A cardiac cough can easily be mistaken for a cough with a different cause, such as a cold or allergies. It's safest not to make assumptions about the cause and to it get checked out.

Do not attempt to self-treat a cough with an over-the-counter cough suppressant or other drug. The active ingredients in some of these, like pseudoephedrine, can raise blood pressure and worsen the symptoms of heart failure.

Summary

In heart failure, the heart doesn't pump blood efficiently. It's often tied to a cardiac cough.

Heart failure causes fluid retention, which can lead to a buildup of fluid in the lungs. This fluid triggers a cough as the body tries to clear it out. It can also be caused by medicine that's ineffective or not taken properly, and medications like ACE inhibitors.

Contact your healthcare provider if you suspect a cardiac cough. Don't stop taking your medications with their approval and don't try to treat the cough yourself.

7 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. American Heart Association. Warning signs of heart failure.

  2. University of Pennsylvania: Penn Medicine. Pulmonary edema.

  3. Yılmaz İ. Angiotensin-converting enzyme inhibitors induce cough. Turk Thorac J. 2019;20(1):36-42. doi:10.5152/TurkThoracJ.2018.18014

  4. University of Michigan Medical School: Michigan Medicine. Heart failure.

  5. American Lung Association. Learn about cough.

  6. National Institutes of Health, U.S. National Library of Medicine: MedlinePlus. Cor pulmonale.

  7. American Heart Association. Taking medicine for a cold? Be mindful of your heart.